Monoamine oxidase inhibitors (MAOIs) are a type of antidepressant that is believed to raise the levels of norepinephrine, serotonin, and dopamine in the brain. These medications are used to treat major depressive disorder, panic disorder, and other anxiety disorders. Examples of MAOIs include fluoxetine (Prozac) and sertraline (Zoloft). These drugs are effective in increasing serotonin levels and can help alleviate symptoms of depression. The vagus nerve is the longest of the 12 cranial nerves.
It is responsible for a variety of functions, and health problems can arise if it is not functioning properly. Therefore, long-term exposure to fenfluramine can reduce sudden increases in plasma 5-HT caused by acute drug administration. Unfortunately, it has been found that more than 85% of doctors are unaware of serotonin syndrome (SS) or what drugs or drug combinations can cause it. Health care providers first identified serotonin syndrome in the 1960s, shortly after the approval of the first antidepressant medications. It is not necessary to take two serotonergic drugs at the same time to cause SS; the syndrome can occur up to 6 weeks after discontinuation of one of them.
SS can occur when central and peripheral serotonin receptors are overstimulated by the action of antidepressant medications or drugs of abuse. Serotonin appears to play a role in several mental health conditions, such as depression and anxiety disorders. SS usually occurs when a patient takes two or more medications that raise serotonin levels through different mechanisms, but it can also occur with the use of individual agents. On the other hand, several drugs that produce heart valve disease (HDV) and activate 5-HT2B receptors do not increase the risk of developing pulmonary arterial hypertension (PAH); these drugs include methysergide, ergotamine, pergolide, and cabergoline. The weaker potency of PAL-287 at the 5-HT2A and 5-HT2B receptors compared to its activity on the serotonin transporter (SERT) suggests that it may not activate these receptors in vivo. It is important to keep all healthcare providers informed about all prescription drugs, over-the-counter medications, herbs and supplements, and illegal drugs you take.
Clinical symptoms of SS usually develop within 2 hours of an increase in dose or the addition of a serotonergic drug. With this information, pharmacists are better prepared to inform patients about this reaction or inform doctors about necessary drug changes to ensure patient safety. If your case of serotonin syndrome was caused by an antidepressant, it may take several weeks for the medication to be eliminated from your body and for symptoms to completely go away. This includes prescription and over-the-counter medications, dietary and herbal supplements, and illegal drugs.